Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Jackson, KY

March 5, 2004Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 5, 2004, 11:42 PM EST for Powell County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 11:42 PM EST (04:42 UTC)
Expired
Mar 6, 2004, 5:45 AM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 060451
FFWJKL
KYC197-061045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1142 PM EST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWELL COUNTY

* UNTIL 545 AM EST

* AT 1140 PM EST...A TRAINED SPOTTER REPORTED 4 TO 8 INCHES OF 
  WATER FLOWING OVER ADAMS RIDGE ROAD AT CLAY CITY. THE
  FLOODING IS DUE TO 1 TO 2 INCHES OF RAIN WHICH FELL DURING THE
  EVENING THROUGH 1140 PM.

* LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE TO FALL INTO 
  THE OVERNIGHT HOURS...BUT WILL TAPER OFF BEFORE DAWN. A 
  QUARTER TO HALF INCH OF RAINFALL CAN BE EXPECTED AFTER 1140 PM TONIGHT.
  THIS WILL PROLONG FLOODING PROBLEMS. 
  
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3786 8403 3779 8394 3771 8373 3784 8366
          3792 8377 3795 8399

$$

HAL
2 follow-up statements
000 
WGUS73 KJKL 060859
FFSJKL
KYC197-061045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EST SAT MAR 6 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  POWELL COUNTY.

* UNTIL 545 AM EST.

AS OF 245 AM...COUNTY DISPATCH CONTINUES TO REPORT WATER FLOWING OVER 
ADAMS RIDGE ROAD IN CLAY CITY. NO FURTHER INFORMATION WAS AVAILABLE 
AT THIS TIME.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. NEVER TRAVERSE A LOW WATER 
CROSSING OR ANY ROADWAYS COVERED IN WATER.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3792 8389 3784 8377 3787 8370 3781 8379
          3779 8377 3781 8382 3779 8398 3786 8398
          3786 8401 3795 8400

$$

JP
000 
WGUS73 KJKL 061044
FFSJKL

KYC197-061115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
543 AM EST SAT MAR 6 2004

...THE FLASH FLOOD WARNING FOR POWELL COUNTY HAS ENDED...

HEAVY RAIN HAS MOVED OUT OF THE AREA AND FLASH FLOODING IS NO LONGER
REPORTED.
$$
HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:07 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 5, 11:07 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1107 PM EST FRI MAR 5 2004

.DISCUSSION...

REASONING FOR UPDATE TONIGHT WAS TO ELIMINATE WIND ADVISORY FOR THE
AREA...AS SFC PRESSURE GRAD HAS DIMINISHED SIGNIFICANTLY...AND
DAYTIME HEATING LOST. IN TURN...NEEDED TO UPDATE FIRST PERIOD WIND
ELEMENTS. POPS WERE NOT A PROBLEM...AS THEY REMAIN PEGGED AT
100...WITH RAIN EXPECTED TO CONTINUE ON AND OFF THROUGH A MAJORITY
OF THE NIGHTTIME HOURS. TEMPS ON TRACK AS WELL.

&&

.PREV DISCUSSION...

505 PM EST FRI MAR 5 2004

LINE OF STORMS CONTINUES TO DEVELOP IN CNTRL KENTUCKY. ETA/GFS STILL
PUTTING OUT 2 TO 3 INCH QPF AMOUNTS...ONLY THE CORE OF HIGHER VALUES
IS SLIGHTLY NORTH AND WEST OF PREVIOUS RUNS. FLOOD WATCH CONTINUES
FOR ENTIRE AREA. HOWEVER...WITH SHIFT IN FOCUS OF HIGHEST
QPF...FLOODING CONCERN MAY NOT BE AS HIGH DUE TO THE FACT THAT MUCH
OF THE HEAVIEST PRECIPITATION MAY MISS THE HEAD WATER AREAS OF
SOUTHEASTERN KENTUCKY.

EXTENDED THE WIND ADVISORY THROUGH 10 PM AS REPORTS OF WIND DAMAGE
CONTINUED TO COME IN FROM ACROSS CWA THROUGH THE AFTERNOON.

BROAD UPPER LEVEL TROUGH STILL TO SET UP OVER THE OHIO VALLEY WITH
MULTIPLE...FAST MOVING SHORTWAVES MOVING THROUGH THE BASE. SO AREA
WILL BE UNDER COOL...UNSTABLE PATTERN THROUGH MUCH OF NEXT WEEK.
THERE APPEARS TO BE SOME CONSISTENCY IN THE TIMING OF SHORTWAVES. SO
RAISED...INTRODUCED POPS FOR THOSE TIME FRAMES THAT WERE LESS
UNCERTAIN YESTERDAY. BOTTOM LINE IS SEVERAL CLIPPER TYPE SYSTEMS
WILL BE TRACKING ACROSS THE OHIO VALLEY AND DEPENDING ON THE
TIMING...DAY VERSUS NIGHT...EASTERN KENTUCKY WILL SEE THE CHANCE OF
RAIN OR SNOW SHOWERS.

&&

1255 AM EST FRI MAR 5 2004

NEEDED TO ADJUST ALL ZONES FOR RISING TEMPERATURES. MOST AREAS WILL
HIT MID TO UPPER 70S BY END OF DAY. UPDATE ALREADY OUT.

WILL FOCUS NOW ON SHOWERS BEGINNING TO MOVE INTO WESTERN ZONES.

&&

1125 AM EST FRI MAR 5 2004

WINDS PICKING UP THIS MORN AS GRADIENT TIGHTENS AHEAD OF FRONTAL
BOUNDARY. NUMEROUS TREES REPORTED DOWN EARLIER IN OUR SOUTHWEST
COUNTIES. ONE REPORT OF A BRICK AND CONCRETE WALL BLOWING DOWN NEAR
CORBIN IN WHITLEY COUNTY. DECIDED TO ISSUE WIND ADVISORY FOR ENTIRE
FA THROUGH 4 PM. ADJUSTED SUSTAINED WINDS AND GUSTS IN GRIDS FOR
CONSISTENCY. QUICK UPDATE ALREADY OUT. ONLY CHANGE FOR NOW IS ON
WINDS. WILL TAKE A CLOSER LOOK AT REMAINDER OF PACKAGE. TEMPS ARE
CLIMBING PRETTY RAPIDLY AND MAY REQUIRE ADJUSTING LATTER.

&&

703 AM EST FRI MAR 5 2004

SEVERAL FORECAST CHALLENGES FOR THE NEAR TERM...WITH THE THREAT OF
HEAVY RAIN...AND POTENTIAL FLOODING BEING THE MAIN FOCUS. SECONDARY
THREAT OF STRONG STORMS PRODUCING DAMAGING HAIL AND WINDS. SWODY1
OUT FOR EASTERN KY...WITH STRONG LIFT AND COLDER TEMPS ALOFT
BRINGING THE CHANCE OF HAIL.

FOR TODAY...PRESSURE GRADIENT TIGHTENS BRINGING BREEZY CONDITIONS TO
THE AREA WITH GUSTS BETWEEN 30 AND 40 MPH. TEMPERATURES WILL BE SOME
20 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR. A COLD FRONT WILL
APPROACH EASTERN KENTUCKY TODAY...SPREADING RAIN FROM WEST TO EAST.
THE BEST CHANCE OF HEAVY RAIN AND THUNDERSTORMS WILL BE DURING THE
OVERNIGHT HOURS. STRONG LL JET AND PLENTY OF UPPER LEVEL DIVERGENCE
WILL ENHANCE RAIN TOTALS ACROSS THE AREA...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED TO FALL. PWS ARE BETWEEN 1.5 AND 1.75 FOR THE
OVERNIGHT HOURS.

MESOETA SHOWS HELICITY AROUND 730 M2/S2 ON 06Z SATURDAY, WITH AN LI
OF -1.7 FOR LOZ.

FRONT PASSES THROUGHT THE AREA BY LATE SATURDAY AND TEMPERATURES
WILL WARM VERY LITTLE ON SATURDAY AND DROP SLIGHTLY BELOW NORMAL FOR
THE UPCOMING WORKWEEK. A CLIPPER SLIDES THROUGH THE AREA LATE SUNDAY
BRINGING THE CHANCE SOME SHOWERS...WITH THE BEST CHANCE ALONG THE WV
BORDER.

MODELS IN DECENT AGREEMENT FOR THE SHORT TERM...WITH MOS SHOWING
HIGHS IN THE MID TO UPPER 70S TODAY. WENT SLIGHTLY LOWER THAN THIS
WILL COLLABORATION AND EXPECTED CLOUD COVER.

ONLY MADE A FEW WORDING CHANGES FOR THE EXTENDED.

&&

1048 PM EST THU MAR 4 2004

CURRENTLY IN WARM SECTOR AIR AWAITING VIGOROUS SYSTEM IN THE PLAINS
AT THIS TIME. ALL SHOWER ACTIVITY CEASED AFTER SUNSET...SO WILL
REMOVE ALL POPS. DESPITE GOOD SOUTHERLY WIND TAKING PLACE...TEMPS
HAVE ACTUALLY GONE BELOW FORECAST LOWS IN A FEW
PLACES...SPECIFICALLY SHELTERED VALLEYS SO WILL INCLUDE A RIDGE
VALLEY SPLIT TO COVER. HAVE GLANCED AT SOME 00Z META DATA COMING IN
CONCERNING OUR FLOODING POTENTIAL TOMORROW NIGHT INTO SATURDAY
MORNING. UPPER LEVEL DIVERGENCE STILL LOOKS VERY PLENTIFUL WITH
SLOWLY PROGATING FRONT LEADING TO TRAINING CELLS. WAS CONSIDERING ON
ADJUSTING FLOOD WATCH AREA A LITTLE FURTHER NORTH ON THIS
UPDATE...HOWEVER WILL LET MIDNIGHT SHIFT MAKE THE DECISION TO
WHETHER TO HOLD ONTO CURRENT SCHEME OR ADJUST. STILL PLENTY OF TIME
BEFORE ONSET OF PROBLEMATIC RAINFALL AND MORE DATA TO ANALYZE.
STRONG TO SEVERE STORMS STILL A CONCERN WITH HEALTHY WIND PROFILE.
INSTABILITY IS STILL THE WEAKEST COMPONENT. UPDATE OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
THROUGH NOON SATURDAY. WIND ADVISORY IN EFFECT FOR ENTIRE CWA
THROUGH 10 PM TONIGHT.

PIEPER
Hazardous weather outlook, Mar 5, 7:51 AM EST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED FOR TORNADO OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
751 AM EST FRI MAR 5 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
621 AM EST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL CHANCE OF ISOLATED SUPERCELLS DEVELOPING THIS
AFTERNOON AND EVENING ACROSS EASTERN KENTUCKY WHICH MAY PRODUCE
TORNADOES.  THE GREATEST RISK OF THIS IS TO THE SOUTH OF THE HAL
ROGERS PARKWAY AND WEST OF INTERSTATE 75. THERE IS A RISK OF
FLOODING...DAMAGING WIND...AND LARGE HAIL UP TO THE SIZE OF QUARTERS
THIS AFTERNOON AND EVENING.  OVERNIGHT...THERE IS A CONTINUED RISK
OF FLOODING AND DAMAGING WIND.  SEE THE FLOOD WATCH (SDFFFAJKL) FOR
MORE DETAILS OF FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A RISK OF FLOODING SATURDAY MORNING AND A POTENTIAL FOR
RIVER FLOODING FOR THE WHOLE DAY ON SATURDAY.

THERE IS A CHANCE OF SNOW SHOWERS MONDAY NIGHT AND TUESDAY MORNING.
NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ALL HAIL...WIND...AND FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 11:04 PM ESTFlash Flood WarningJKLRowan6 hr
Mar 5, 11:18 PM ESTFlash Flood WarningJKLBath, Fleming, Menifee, Montgomery6 hr
Mar 6, 2:40 AM ESTFlash Flood WarningJKLFloyd3 hr
Mar 6, 4:27 AM ESTFlash Flood WarningJKLLetcher4 hr
Mar 6, 5:40 AM ESTFlash Flood WarningJKLHarlan6 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.